Florida, 2022

Hail in Florida, May 15, 2022

May 15, 2022 · NWS TBW · 2 events in 1 county or zone

Afternoon thunderstorms produce severe hail in Polk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms produce severe hail in Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 15, 1:25 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, May 15, 1:25 PM EST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
225 PM EDT Sun May 15 2022

.DISCUSSION...
We have seen a slight increase in moisture today which has already
resulted in a few showers and thunderstorms mainly north of I-4.
With mainly neutral flow over the area we can expect much of the
thunderstorm activity to be inland today. A few strong storms can
not be ruled out with some cooler air aloft today. Drier air
returns for most of the work week as high pressure settles into
the Gulf of Mexico. This will bring lower PoPs and warmer
temperatures. Inland ares could see highs in the mid 90's by
Tuesday and Wednesday.

High pressure will start to move into that Atlantic by Friday and
the weekend. This will result in an increase of moisture and high
rain shower chances.

&&

.AVIATION...
VFR conditions expected for the period. Storms will be possible
but chances are low along the coast so only put VCTS in LAL. Winds
will remain light and generally below 10 knots.

&&

.MARINE...
High pressure will remain in the Gulf of Mexico will
result in light flow for Sunday and early next week keeping winds
below 15 knots. Rain shower chances will also be low during the time
period and most of the activity will stay on land or right along the
coast.

&&

.FIRE WEATHER...
High pressure in the Gulf of Mexico will keep winds light
through the period and bring us some low RHs. However they should
remain just above critical levels with no other fire weather
concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  73  88  74  91 /  10  10  10  10
FMY  71  90  71  92 /   0  10   0  10
GIF  70  92  70  94 /  40  10   0  20
SRQ  70  85  71  87 /   0   0  10  10
BKV  65  89  66  92 /  20  10  20  20
SPG  73  84  75  87 /  10   0  10  10

&&

Sea Breeze Thunderstorm Regime For Today: 1
Sea Breeze Thunderstorm Regime For Tomorrow: 4

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...27/Shiveley
DECISION SUPPORT...22/Giarratana

In the hours before

Local storm report, May 15, 3:50 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
450 PM EDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             6 NE BRONSON            29.51N 82.57W
05/15/2022  E0.70 INCH       LEVY               FL   COUNTY OFFICIAL

            DIME SIZE HAIL WAS REPORTED NEAR BRONSON,
            FL.

&&
Special weather statement, May 15, 4:39 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
539 PM EDT Sun May 15 2022

FLZ043-242-152230-
Inland Citrus FL-Sumter FL-
539 PM EDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern Citrus
and northern Sumter Counties through 630 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bushnell, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Inverness, Wildwood, Bushnell, Inverness Airport, Inverness Highlands
South, Lake Panasoffkee, Webster, Coleman, Rutland, Wahoo,
Adamsville, Tarrytown, Withlapopka Isle, Sumterville, Gospel Island,
Nobleton, Floral City and Istachatta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2887 8195 2853 8206 2853 8208 2864 8226
      2865 8226 2865 8227 2867 8227 2867 8230
      2894 8234
TIME...MOT...LOC 2138Z 207DEG 8KT 2868 8221

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, May 15, 5:24 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
624 PM EDT Sun May 15 2022

FLZ052-152315-
Polk FL-
624 PM EDT Sun May 15 2022

...A strong thunderstorm will impact portions of northwestern Polk
County through 715 PM EDT...

At 623 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lakeland, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakeland, Plant City, Auburndale, Fussels Corner, Combee Settlement,
Polk City, Rockridge, Withla, Gibsonia, Winston, Crystal Lake,
Kathleen, Highland City and Lakeland Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2795 8189 2802 8206 2806 8206 2835 8194
      2835 8188 2824 8166
TIME...MOT...LOC 2223Z 206DEG 15KT 2806 8195

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, May 15, 5:26 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
626 PM EDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 SSW LAKELAND          28.02N 81.97W
05/15/2022  E0.25 INCH       POLK               FL   PUBLIC

            PEA SIZE HAIL WAS REPORTED IN LAKELAND.

&&
Special weather statement, May 15, 6:24 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
724 PM EDT Sun May 15 2022

FLZ052-160015-
Polk FL-
724 PM EDT Sun May 15 2022

...A strong thunderstorm will impact portions of northwestern Polk
County through 815 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Combee Settlement, or 12 miles northwest of
Auburndale, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Polk City, Withla and Rockridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2812 8189 2826 8199 2835 8192 2835 8186
      2836 8185 2836 8179 2835 8179 2835 8166
      2826 8166 2826 8156 2825 8155
TIME...MOT...LOC 2324Z 229DEG 6KT 2824 8189

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, May 15, 6:37 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
737 PM EDT Sun May 15 2022

FLZ052-160000-
Polk FL-
737 PM EDT Sun May 15 2022

...A strong thunderstorm will impact portions of north central Polk
County through 800 PM EDT...

At 737 PM EDT, Doppler radar was tracking a strong thunderstorm near
Champions Gate, or near Haines City, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davenport and Loughman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2812 8160 2818 8174 2826 8156 2820 8152
      2815 8152 2814 8151
TIME...MOT...LOC 2337Z 242DEG 19KT 2820 8160

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 93 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Polk

When
May 15, 6:46 PM EST
Where
Polk County, 1.84 mi NW of Davenport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.180, -81.620

Trained spotter reported 1-inch diameter hail near Davenport.

Hail, Polk

When
May 15, 6:55 PM EST
Where
Polk County, Davenport
Measured
2 in hail
Reported by
Public
Coordinates
28.160, -81.600

Public reported 2-inch diameter hail in Davenport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016577, 1016579.